Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

July 10, 2021Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Jul 10, 2021, 3:09 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 3:09 PM CDT (20:09 UTC)
Expired
Jul 10, 2021, 3:45 PM CDT
In force
36 min
Issued by
NWS New Orleans, LA

County Saint Tammany Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2543 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WWUS84 KLIX 102009
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
309 PM CDT Sat Jul 10 2021

LAZ072-075-102045-
Northwest St. Tammany-Southern Tangipahoa-
309 PM CDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. TAMMANY AND
SOUTHEASTERN TANGIPAHOA PARISHES...

At 309 PM CDT, a strong thunderstorm was located near Covington. The
storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Covington, Abita Springs and Madisonville. 

This includes Interstate 12 between mile markers 50 and 67.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3046 8990 3036 9012 3039 9019 3038 9022
      3047 9032 3066 9014
TIME...MOT...LOC 2009Z 225DEG 3KT 3046 9019 

$$

MSW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Jul 10, 11:31 AM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 10, 11:31 AM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1131 AM CDT Sat Jul 10 2021

.MORNING UPDATE...Messy morning with nothing going exactly as
expected but overall the forecast is not bad with the biggest
issue just being timing and small location adjustments. It appears
the best chance for rain in the next few hours will initially be
along and just east of the Pearl River but there is a corridor
from Bogalusa to Thibodaux that could see convection increase
early this afternoon. Stronger low level convergence and moisture
convergence is located in that area. It is also in an area of
highest instability currently. However, due to the convection to
our north and across the northeastern 3rd of the CWA we do have a
differential heating boundary setting up from basically the
northshore wnw to West Feliciana. In addition there could be a
slight increase in the mid level flow coming in from the northwest
and could provide just a little more punch to get convection to
fire across the northern half of the CWA. With all of this it
looks like the best chance for convection this afternoon will be
along and north of I-12 and near and to the east of I-55. That
said scattered convection will be possible across all of the area
this afternoon. Temps are pretty much on track with the exception
of area that have seen the heaviest rain which is keeping those
locations slightly cooler for now. /CAB/

&&

.AVIATION...18z TAF Package...Main issue for the remainder of the
day and evening will be convection. TSRA will lower both cigs and
vsbys possibly down to LIFR status with the strongest tsra.
Outside of convection VFR conditions should persist for the most
part. Can not rule out a few low clouds leading to tempo MVFR
status overnight but right now low clouds should be more
scattered. And for some reason we continue to get light fog which
may occur again but not confident enough to add that to the TAFs
at this time. /CAB/

&&

.PREV DISCUSSION... /issued 755 AM CDT Sat Jul 10 2021/

..MORNING UPDATE...

Updated the current forecast early this morning with recent
radar/observation trends, as well as some of the latest short-
range guidance as there has been a few minor changes. The shallow
showers mentioned in the main package this morning did not
hesitate to strengthen/grow in vertical depth with plenty of
nocturnal instability to work with. Recent HRRR trends finally
initializing on both this early morning convection now across
coastal MS and the convective development ongoing across
southwestern LA, which keeps the pattern rather messy going
through the rest of the morning. Ingested latest blended guidance
for PoPs as a baseline, but manually increased coverage as this
activity may become more widespread getting into mid/late AM.
Still unsure on how deep/widespread this activity can get over SW
LA, which will further depend on the potential evolution of an
eastward surging outflow boundary as recent CAM's are coming in a
bit messier now. But overall, the main idea of another day with
widespread rain/storms can be just about guaranteed a large
majority of the area today.

Quick glance at the 12Z KLIX RAOB illustrates the dry layer in the
mid-levels has diminished slightly, limiting calculated DCAPE and
other microburst/downdraft parameters. This trend may persist
through the day today hopefully limiting the overall strong/severe
wind gust potential. But as mentioned before, sub-severe wind
gusts will still be possible, especially if these storms can line
up as linear segments along any outflow boundaries which may
require a few SPS's similar to the previous days. Will continue to
closely monitor and update the forecast when necessary. KLG

PREV DISCUSSION... /issued 418 AM CDT Sat Jul 10 2021/

SHORT TERM (Today through Monday Night)...

Starting off with early this morning, isolated nocturnal showers
continue in areas generally across SE LA. Latest CAM's struggle at
resolving this activity, as they typically do due to the shallow
/small-scale nature in such a moisture rich environment. This
activity will remain spotty/isolated through mid-morning, but
focus will actually shift to our west at what the forecast has in
store for us today. Some HREF members anticipate a messy
convective blowup potential across southwestern and southern LA
this morning - where latest SPC RAP mesoanalysis supports this
idea with a bulls eye of MLCAPE and hardly any MLCIN in the
vicinity, coupled with strong surface moist convergence nearshore
coastal areas. Going to lean towards the possibility of this
activity to develop with the latest HRRR trends still in strong
support, along with a few select HREF members. Just how widespread
this convection becomes will determine the potential for small-
scale weak convective cold pooling/increasing CIN which along a
progressive eastward 0-6km storm layer flow (~280/5-7kts) which
could send a eastward surging outflow boundary into our western
areas as early as mid/late AM. Not overly confident on how
organized any forcing for convection would be along this boundary,
with this activity likely remaining messy sweeping from west to
east through the rest of the late morning and afternoon hours.
Additionally, may see an uptick in convective coverage and even a
few stronger storms during peak afternoon heating, mainly along
and east of I-55 to the MS coast. Closely investigating model
soundings for later today and comparing them to observed/previous
model soundings for yesterday shows a few differences worthy of
mentioning. Early yesterday, a corridor of slightly drier air in
the 850 to 600mb layer west of a mid-level high in the NE GOMEX
helped to bump up derived downdraft parameters (including DCAPE
into the 1000+J/kg range), which ultimately led to a few storms
producing stronger wind gusts in the 35-45mph range as we mixed
out in the late AM/early PM hours. While there remains some
slightly drier air in the same aforementioned layer beginning with
today (might see this reflected in the 12Z KLIX RAOB this
morning), model soundings indicate this layer attempting to
steadily moisten, reducing the overall stronger downward transfer
potential. Still can't rule out some gusty sub-severe wind gusts
in any stronger storm (especially across marine areas) however the
risk for widespread severe weather will be low. Weak lapse rates
and warmer H5 temperatures will reduce any additional hazards, and
still can't rule out locally heavy rainfall leading to
minor/isolated flash flooding although progressive eastward mean
storm motion will hopefully keep these storms moving enough to
reduce this threat today.

Additionally, decided to keep PoP's elevated behind this activity
though mid/late afternoon and into the early evening hours, with
some possibility of re-developing isolated convection similar to
what we saw Friday. However this potential and amount of coverage
will highly be dependent on if lingering stratus behind the
initial eastward surging cluster can break up early enough to heat
up again. For now, leaning towards this possibility with some
isolated showers/storms possible again in the late
afternoon/early evening hours. As for temperatures, due to the
earlier onset of convective potential today, aimed below
deterministic NBM MaxT's with a bias on the CONSShort keeping us
in the mid to upper 80's. Didn't want to go too low, as there is a
potential for any lingering stratus to dissipate early enough to
lead to surface re-heating, but low enough to keep us from
reaching the lower 90's area wide today.

Any lingering storms continue to parade east across coastal MS
later this afternoon/evening, revealing mainly dry conditions
afterwards through 03Z. Overnight MLCAPE and limited MLCIN
similar to what we are seeing early this morning may lead to
another batch of isolated nocturnal showers once again. Have
manually introduced isolated PoP's to get the mention in the
forecast, but be aware coverage will be limited and more confined
to along and near coastal areas. Going into after daybreak Sunday,
we likely will see scattered showers/storms develop around mid-
morning, drifting east and increasing in coverage as 0-6km storm
motion remains progressive from the west at ~280/8-10kts. This may
lead to another day of multiple eastward surging outflow
boundaries, with convection likely confined to these areas of
enhanced low-level convergence. Not seeing any distinct signals
of any active weather, but similar to today there may be some sub-
severe wind gusts in the 30-40mph range and locally heavy
rainfall.

Meanwhile, zooming out a bit and taking a glance at the upper-
level pattern, a positive tilt mid-level trough continues to slide
south and east around the eastern periphery of a deep/strong
building ridge across the SW US. Eventual surface cyclogenesis
and an attendant southward moving cold front will slide down into
the mid to lower-MS valley region with a likely long line of
showers and storms pushing into the Red River Valley region of
TX/OK, east into AR and northern MS/AL come early Sunday. We
should see this activity eventually decay as these storms become
progressively outflow dominant combined with lack of supportive
instability, thereafter this cold front will slow down to a crawl
and stall out across northern TX/LA east to central/northern MS
and AL. For now, anticipating the greatest forcing nearby this
boundary to remain to our north, where several waves of strong to
even severe storms may be likely across central MS on Sunday.
Meanwhile for us, we remain in the same corridor of enhanced PW's
in the 2.0-2.2"+ range south of this boundary to support several
rounds of eastward surging showers and storms, likely extending
into the day on Monday as well with peak coverage in the mid/late
AM and PM hours. Persistent eastward mean storm motion will
continue to reduce any flash flood threat, but the same sub-severe
winds and isolated flooding threats will persist for Monday as
well, with most of this activity coming to an end Monday
evening/early night as we lose daytime heating. KLG

LONG TERM (Tuesday through Friday)...

This mid/upper level shortwave trough is expected to lift back
north/northeast on Tuesday from the mid/lower Mississippi Valley
towards the Great Lakes region. This will allow a deep layer ridge
to build in from the east and becoming the dominant feature through
the middle to latter part of the week. This ridge, however, is
expected be positioned favorably to keep a moist southerly flow over
the central Gulf Coast region and precipitable water values mostly
in from 1.75 to 2.1 inch range. The NBM continues to maintain
slightly higher than climatological PoPs each day mainly during
afternoon hours, and have generally stayed close to only slightly
lower for rain chances. As always in these patterns, there could be
locally heavy rainfall each day with any stronger or slower moving
thunderstorms. Have also stayed very close to the NBM temperature
guidance which should mean high temperatures fairly close to
seasonal averages in the upper 80s to lower 90s. 22/TD

MARINE...

Persistent weak onshore flow will continue this weekend, reducing
overall forecast wave/seas to 1-2 ft for protected waters to
2-3ft for outer Gulf marine areas. Daily shower and storm chances
will remain greatest in the morning hours and generally closer to
land areas, with a few strong storms possible at times. Main
threats in any one storm will be locally enhanced wave/seas, gusty
surface winds and isolated waterspouts. Otherwise, no additional
hazardous weather expected through the middle to later portions of
the upcoming week. KLG

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  88  74  88  74 /  70  20  80  40
BTR  88  75  89  74 /  60  10  80  20
ASD  89  76  89  76 /  70  20  70  30
MSY  89  79  90  78 /  70  20  70  20
GPT  88  77  87  77 /  70  20  60  30
PQL  88  76  87  75 /  50  20  50  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jul 10, 12:28 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1228 PM CDT Sat Jul 10 2021

LAZ035-MSZ068-069-101800-
West Feliciana-Wilkinson-Amite-
1228 PM CDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WEST FELICIANA
PARISH...WILKINSON AND WEST CENTRAL AMITE COUNTIES...

At 1228 PM CDT, a strong thunderstorm was located near Dolorosa, or
23 miles south of Natchez, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Centreville, Woodville, Fort Adams and Dolorosa.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3135 9121 3134 9113 3105 9101 3097 9158
      3123 9154 3122 9153 3123 9152 3124 9148
      3128 9149 3129 9147 3132 9146 3132 9140
      3137 9127 3137 9122
TIME...MOT...LOC 1728Z 251DEG 17KT 3122 9139

MSW
Special weather statement, Jul 10, 12:31 PM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1231 PM CDT Sat Jul 10 2021

LAZ075-MSZ077-080-101800-
Northwest St. Tammany-Hancock-Pearl River-
1231 PM CDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ST. TAMMANY
PARISH...NORTHWESTERN HANCOCK AND SOUTHWESTERN PEARL RIVER
COUNTIES...

At 1231 PM CDT, a strong thunderstorm was located over Picayune,
moving northeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Picayune and Mcneil.

This includes the following Interstates...
 Interstate 59 in Louisiana between mile markers 8 and 11.
 Interstate 59 in Mississippi between mile markers 1 and 18.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3038 8970 3054 8987 3072 8958 3049 8942
TIME...MOT...LOC 1731Z 238DEG 9KT 3053 8967

MSW
Special weather statement, Jul 10, 1:44 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
144 PM CDT Sat Jul 10 2021

MSZ081-082-101915-
Jackson-Harrison-
144 PM CDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARRISON AND
NORTHERN JACKSON COUNTIES...

At 144 PM CDT, a strong thunderstorm was located 9 miles north of
Latimer, or 13 miles north of St. Martin, moving northeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hurley, Wade, Latimer and Vancleave.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3061 8845 3049 8889 3066 8896 3068 8893
      3067 8889 3071 8889 3074 8885 3074 8854
TIME...MOT...LOC 1844Z 239DEG 20KT 3063 8884

MSW
Special weather statement, Jul 10, 2:54 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service New Orleans LA
254 PM CDT Sat Jul 10 2021

LAZ072-102030-
Southern Tangipahoa-
254 PM CDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN TANGIPAHOA PARISH...

At 254 PM CDT, a strong thunderstorm was located over Ponchatoula, or
near Hammond. The storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hammond, Ponchatoula, Robert and Natalbany.

This includes the following Interstates...
 Interstate 12 between mile markers 36 and 51.
 Interstate 55 in Louisiana between mile markers 18 and 32.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3062 9041 3046 9024 3040 9024 3032 9040
      3045 9055 3046 9055
TIME...MOT...LOC 1954Z 227DEG 4KT 3044 9042

MSW
Local storm report, Jul 10, 3:07 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
307 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     MARINE TSTM WIND 6 WSW EAST NEW ORLEANS  30.05N 90.03W
07/10/2021  M39 MPH          ORLEANS            LA   ASOS

            KNEW MEASURED A WIND GUST OF 39 MPH.

&&
Special weather statement, Jul 10, 3:09 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
309 PM CDT Sat Jul 10 2021

LAZ072-075-102045-
Northwest St. Tammany-Southern Tangipahoa-
309 PM CDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. TAMMANY AND
SOUTHEASTERN TANGIPAHOA PARISHES...

At 309 PM CDT, a strong thunderstorm was located near Covington. The
storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Covington, Abita Springs and Madisonville.

This includes Interstate 12 between mile markers 50 and 67.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3046 8990 3036 9012 3039 9019 3038 9022
      3047 9032 3066 9014
TIME...MOT...LOC 2009Z 225DEG 3KT 3046 9019

MSW

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:17 AM CDTSpecial Marine WarningLIX28 min
Jul 10, 7:33 AM CDTSpecial Marine WarningLIX27 min
Jul 10, 7:58 AM CDTSpecial Marine WarningLIX47 min
Jul 10, 9:20 AM CDTSpecial Marine WarningLIX55 min
Jul 10, 1:59 PM CDTSpecial Marine WarningLIX24 min
Jul 10, 2:54 PM CDTSpecial Weather StatementLIXTangipahoa36 min
Jul 10, 3:53 PM CDTSpecial Marine WarningLIX67 min
Jul 10, 4:40 PM CDTSpecial Weather StatementLIXOrleans35 min
Jul 10, 5:12 PM CDTSpecial Marine WarningLIX48 min
Jul 10, 5:53 PM CDTAreal Flood AdvisoryLIXLivingston, Saint Helena, Tangipahoa111 min
Jul 10, 6:35 AM CDTSpecial Weather StatementLIXHancock25 min
Jul 10, 6:54 AM CDTRiver Flood WarningLIXHarrison13 hr
Jul 10, 7:18 AM CDTSpecial Weather StatementLIXHarrison27 min
Jul 10, 7:55 AM CDTSpecial Weather StatementLIXHarrison50 min
Jul 10, 12:28 PM CDTSpecial Weather StatementLIXWilkinson32 min
Jul 10, 12:31 PM CDTSpecial Weather StatementLIXHancock29 min
Jul 10, 1:44 PM CDTSpecial Weather StatementLIXJackson31 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.